Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Quad Cities, IA

May 30, 20045 counties in Iowa

NWS Quad Cities, IA issued this flash flood warning at May 30, 2004, 4:25 PM CDT for 5 counties in Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 4:25 PM CDT (21:25 UTC)
Expired
May 30, 2004, 8:00 PM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 302127 CCA
FFWDVN
IAC019-055-061-105-113-310100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA
  DELAWARE COUNTY IN NORTHEAST IOWA
  BUCHANAN COUNTY IN NORTHEAST IOWA
  JONES COUNTY IN EAST CENTRAL IOWA
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 800 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LARGE AREA OF VERY HEAVY RAIN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYOMING...
  WORTHINGTON...WHITTIER...WAUBEEK...WALKER...VIOLA...TROY MILLS...
  TODDVILLE...STONE CITY...STANLEY...SPRINGVILLE...SHERRILL...
  SAGEVILLE...RYAN...ROWLEY...ROBINS...RICKARDSVILLE...QUASQUETON...
  PRAIRIEBURG...PEOSTA...PARIS...PALO...OXFORD JUNCTION...ONSLOW...
  ONEIDA...OLIN...NEW VIENNA...MOUNT VERNON...MORLEY...MONTICELLO...
  MASONVILLE...MARTELLE...MARION...MANCHESTER...LUXEMBURG...
  LANGWORTHY...LAMONT...HOPKINTON...HOLY CROSS...HIAWATHA...
  HAZLETON...GREELEY...FARLEY...FAIRFAX...EPWORTH...EDGEWOOD...
  EARLVILLE...DYERSVILLE...DURANGO...DUNDEE...DUBUQUE...DELHI...
  DELAWARE...COGGON...CENTRALIA...CENTRAL CITY...CENTER POINT...
  CENTER JUNCTION...CEDAR RAPIDS...CASCADE...BERTRAM...BERNARD...
  BANKSTON...BALLTOWN...AURORA...ASBURY...ANAMOSA AND ALBURNETT.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND 
STREETS...UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

DO NOT ALLOW KIDS TO PLAY IN OR NEAR FLOODED AREAS SUCH AS DITCHES...
CULVERTS AND LOW LYING AREAS.

IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW-LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.

LAT...LON 4263 9204 4231 9203 4230 9181 4189 9182
          4188 9141 4197 9140 4197 9093 4229 9091
          4232 9069 4241 9056 4265 9078 4263 9116

$$
1 follow-up statement
000 
WGUS73 KDVN 310034 CCA
FFSDVN
IAC019-055-061-105-113-310100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS CANCELLED THE  
FLASH FLOOD WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA
  DELAWARE COUNTY IN NORTHEAST IOWA
  BUCHANAN COUNTY IN NORTHEAST IOWA
  JONES COUNTY IN EAST CENTRAL IOWA
  LINN COUNTY IN EAST CENTRAL IOWA

THE HEAVY RAIN HAS MOVED EAST OUT OF THE AREA. ANY ADDITIONAL 
RAINFALL THIS EVENING WILL BE BRIEF AND IS NOT EXPECTED TO CAUSE 
WIDESPREAD FLOODING.  THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.


LAT...LON 4263 9204 4231 9203 4230 9181 4189 9182
          4188 9141 4197 9140 4197 9093 4229 9091
          4232 9069 4241 9056 4265 9078 4263 9116

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:58 AM CDT, 11 hours 27 minutes earlier.

Area forecast discussion, May 30, 4:58 AM CDT, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 AM CDT SUN MAY 30 2004

.SYNOPSIS...
STRONG STORM SYSTEM TO AFFECT THE AREA TODAY AND THIS EVENING
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE AREA.
SEVERE WEATHER ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH THE
MOST LIKELY AREA SOUTH AND EAST OF AN OTTUMWA...QUAD CITIES...TO LA
SALLE PERU LINE.

&&

.DISCUSSION...

TODAY AND TONIGHT...VIGOROUS STORM SYSTEM TO MOVE THROUGH THE AREA
BRINGING MODERATE TO HEAVY RAIN THIS MORNING AND EARLY AFTERNOON.
MODELS SUGGEST A POSSIBLE TRIPLE POINT TO MOVE THROUGH THE CWFA
DURING THE AFTERNOON/EVENING HOURS WHICH WOULD ENHANCE SEVERE
POTENTIAL. SEVERE POTENTIAL LOOKS TO BE MAINLY HAIL/HIGH WINDS BUT
OUTFLOW BOUNDARIES LEFT OVER FROM THE EARLY MORNING CONVECTION MAY
ALLOW ISOLATED TORNADOES TO DEVELOP. AFTER MIDNIGHT TONIGHT QUIETER
WX TO SETTLE OVER THE CWFA. LOCALLY HEAVY RAIN STILL LOOKS ON TRACK
SO WILL KEEP CURRENT FLOOD WATCH GOING.

MONDAY THROUGH NEXT SUNDAY...STRONG CYCLONIC FLOW TO REMAIN ACROSS
THE REGION MONDAY THROUGH WEDNESDAY WITH UPPER LOW TO DRIFT
SOUTHEAST THROUGH THE AREA. VORT MAXES RIPPLING ALONG IN THE FLOW TO
PRODUCE AFTERNOON AND EVENING SHRA WITH SOME TSRA POSSIBLE ON MONDAY.
QUIET WX THEN EXPECTED FOR THURSDAY FRIDAY AS HIGH PRESSURE SETTLES
OVER THE AREA. MODELS DISAGREE SOMEWHAT ON DEVELOPMENT OF NEXT SYSTEM
FOR THE WEEKEND BUT STRONG WAA RETURN FLOW SHOULD ALLOW PRECIP TO
BREAK OUT FRIDAY NIGHT INTO SATURDAY. STRONG CYCLONIC FLOW ON SUNDAY
SHOULD BE ENOUGH TO ALLOW SCATTERED SHRA TO DEVELOP DURING THE
AFTERNOON HOURS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON.
IA...IAZ040>042-051>054
IL...NONE.
MO...NONE.

&&

08
Hazardous weather outlook, May 30, 5:20 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT SUN MAY 30 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
520 AM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL. RAIN WITH
EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND INTO THE
EVENING HOURS. GENERAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED
WITH OVER 2 INCHES POSSIBLE WITH THE THUNDERSTORMS. DUE TO SATURATED
SOILS...RAINFALL OF THIS MAGNITUDE WOULD RAPIDLY RUN OFF INTO STREAMS
AND RIVERS AND CAUSE RENEWED FLOODING.

SUFFICIENT WIND SHEAR IS PRESENT TO ALLOW SEVERE STORMS TO DEVELOP
DURING THE AFTERNOON AND EVENING HOURS. THE AREA MOST AT RISK
APPEARS TO BE SOUTH AND EAST OF A LINE FROM OTTUMWA...TO THE QUAD
CITIES...TO PERU ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE THREAT...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.

ALTHOUGH LESS CERTAIN...ANOTHER AREA OF SEVERE WEATHER MAY OCCUR
NORTH OF HIGHWAY 30. WIND SHEAR IN THIS AREA IS EXPECTED TO INCREASE
DURING THE LATE AFTERNOON AND EVENING HOURS AS AN AREA OF LOW
PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. IF THIS OCCURS...
ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH DAMAGING WINDS THE
PRIMARY THREAT.

IF SEVERE WEATHER DOES OCCUR...THE MOST LIKELY TIME PERIOD WOULD BE
FROM 3 PM UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY

UNSETTLED WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY...WITH
AFTERNOON AND EVENING SHOWERS. THE MOST LIKELY TIME PERIOD FOR ANY
THUNDERSTORMS WOULD BE MONDAY AFTERNOON AND EVENING.

ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE REGION
LATE FRIDAY NIGHT THROUGH NEXT SUNDAY. THUNDERSTORMS WILL BE
POSSIBLE ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING
ALONG AND SOUTH OF INTERSTATE 80.

08

In the hours before

Local storm report, May 30, 2:41 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     DONNELLSON              40.64N 91.56W
05/30/2004  60 MPH           LEE                IA   TRAINED SPOTTER

&&

14
Local storm report, May 30, 2:47 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     NAUVOO                  40.55N 91.38W
05/30/2004  80 MPH           HANCOCK            IL   TRAINED SPOTTER

&&

14
Local storm report, May 30, 3:17 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             LA HARPE                40.58N 90.97W
05/30/2004  1.75 INCH        HANCOCK            IL   TRAINED SPOTTER

&&

DMD
Local storm report, May 30, 3:24 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TORNADO          2 NW MONTROSE           40.55N 91.44W
05/30/2004                   LEE                IA   LAW ENFORCEMENT

            TREE DAMAGE JUST NORTH AND NORTHWEST OF MONTROSE NEAR
            3032 223RD AVE.

&&

14
Local storm report, May 30, 3:33 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TORNADO          URBANA                  42.22N 91.88W
05/30/2004                   BENTON             IA   EMERGENCY MNGR

            ON HIGHWAY 150 MOVING NORTHEAST.

&&

DMD
Local storm report, May 30, 4:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TORNADO          2 N URBANA              42.25N 91.88W
05/30/2004                   BENTON             IA   EMERGENCY MNGR

            NEAR HIGHWAY 150.

0407 PM     TORNADO          BUSHNELL                40.55N 90.50W
05/30/2004                   MCDONOUGH          IL   AMATEUR RADIO

            MOVING ENE.

&&

14

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:22 AM CDTFlash Flood WarningDVNJefferson6 hr
May 30, 7:53 AM CDTFlash Flood WarningDVNScott6 hr
May 30, 2:18 PM CDTSevere Thunderstorm WarningDVNLee42 min
May 30, 2:29 PM CDTTornado WarningDVNLee46 min
May 30, 2:45 PM CDTTornado WarningDVNDes Moines45 min
May 30, 2:47 PM CDTFlash Flood WarningDVNLee5 hr
May 30, 3:09 PM CDTFlash Flood WarningDVNJefferson, Keokuk, Washington5 hr
May 30, 3:26 PM CDTTornado WarningDVNBenton, Buchanan, Linn64 min
May 30, 3:32 PM CDTSevere Thunderstorm WarningDVNJohnson, Washington58 min
May 30, 3:41 PM CDTTornado WarningDVNDubuque, Jones49 min
May 30, 3:52 PM CDTTornado WarningDVNIowa, Johnson53 min
May 30, 3:58 PM CDTTornado WarningDVNDelaware62 min
May 30, 4:03 PM CDTTornado WarningDVNCedar, Muscatine42 min
May 30, 4:12 PM CDTFlash Flood WarningDVNBuchanan, Delaware, Dubuque, Jones, Linn63 min
May 30, 4:18 PM CDTTornado WarningDVNDubuque57 min
May 30, 4:44 PM CDTTornado WarningDVNCedar, Scott46 min
May 30, 5:22 PM CDTSevere Thunderstorm WarningDVNDelaware28 min

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.